doi: 10.3934/dcds.2020381

Čech cohomology, homoclinic trajectories and robustness of non-saddle sets

E.T.S. Ingenieros informáticos, Universidad Politécnica de Madrid, 28660 Madrid, (España), Spain

* Corresponding author: Héctor Barge

Received  February 2020 Revised  October 2020 Published  November 2020

Fund Project: The author is partially supported by the Spanish Ministerio de Ciencia, Innovación y Universidades (grant PGC2018-098321-B-I00)

In this paper we study flows having an isolated non-saddle set. We see that the global structure of a flow having an isolated non-saddle set $ K $ depends on the way $ K $ sits in the phase space at the cohomological level. We construct flows on surfaces having isolated non-saddle sets with a prescribed global structure. We also study smooth parametrized families of flows and continuations of isolated non-saddle sets.

Citation: Héctor Barge. Čech cohomology, homoclinic trajectories and robustness of non-saddle sets. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2020381
References:
[1]

K. Athanassopoulos, Explosions near isolated unstable attractors, Pacific J. Math., 210 (2003), 201-214.  doi: 10.2140/pjm.2003.210.201.  Google Scholar

[2]

K. Athanassopoulos, Remarks on the region of attraction of an isolated invariant set, Colloq. Math., 104 (2006), 157-167.  doi: 10.4064/cm104-2-1.  Google Scholar

[3]

H. Barge, Regular blocks and Conley index of isolated invariant continua in surfaces, Nonlinear Anal., 146 (2016), 100-119.  doi: 10.1016/j.na.2016.08.023.  Google Scholar

[4]

H. Barge and J. M. R. Sanjurjo, Unstable manifold, Conley index and fixed points of flows, J. Math. Anal. Appl., 420 (2014), 835-851.  doi: 10.1016/j.jmaa.2014.06.016.  Google Scholar

[5]

H. Barge and J. M. R. Sanjurjo, Bifurcations and attractor-repeller splittings of non-saddle sets, J. Dyn. Diff. Equat., 30 (2018), 257-272.  doi: 10.1007/s10884-017-9569-3.  Google Scholar

[6]

H. Barge and J. M. R. Sanjurjo, Dissonant points and the region of influence of non-saddle sets, J. Differential Equations, 268 (2020), 5329-5352.  doi: 10.1016/j.jde.2019.11.012.  Google Scholar

[7]

N. P. Bhatia, Attraction and nonsaddle sets in dynamical systems, J. Differential Equations, 8 (1970), 229-249.  doi: 10.1016/0022-0396(70)90003-3.  Google Scholar

[8]

N. P. Bhatia and G. P. Szegö, Stability Theory of Dynamical Systems, Classics in Mathematics, Springer-Verlag, Berlin, 2002.  Google Scholar

[9]

K. Borsuk, Theory of Shape, Monografie Matematyczne 59. Polish Scientific Publishers, Warsaw, 1975.  Google Scholar

[10]

C. Conley, Isolated Invariant Sets and the Morse Index, CBMS Regional Conference Series in Mathematics 38, American Mathematical Society, Providence, R.I., 1978.  Google Scholar

[11]

C. Conley and R. Easton, Isolated invariant sets and isolating blocks, Trans. Amer. Math. Soc., 158 (1971), 35-61.  doi: 10.1090/S0002-9947-1971-0279830-1.  Google Scholar

[12]

A. GiraldoM. A. MorónF. R. Ruiz del Portal and J. M. R. Sanjurjo, Some duality properties of nonsaddle sets, Topology Appl., 113 (2001), 51-59.  doi: 10.1016/S0166-8641(00)00017-1.  Google Scholar

[13]

A. Giraldo and J. M. R. Sanjurjo, Topological robustness of non-saddle sets, Topology Appl., 156 (2009), 1929-1936.  doi: 10.1016/j.topol.2009.03.020.  Google Scholar

[14] A. Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, 2002.   Google Scholar
[15] S. Hu, Theory of Retracts, Wayne State University Press, 1965.   Google Scholar
[16]

L. Kapitanski and I. Rodnianski, Shape and Morse theory of attractors, Comm. Pure Appl. Math., 53 (2000), 218-242.  doi: 10.1002/(SICI)1097-0312(200002)53:2<218::AID-CPA2>3.0.CO; 2-W.  Google Scholar

[17]

S. Mardešić, Equivalence of singular and Čech homology for ANR-s. {A}pplication to unicoherence, Fund. Math., 46 (1958), 29-45.  doi: 10.4064/fm-46-1-29-45.  Google Scholar

[18]

S. Mardešić and J. Segal, Shape Theory. The Inverse System Approach, North-Holland Mathematical Library, 26. North-Holland Publishing Co., 1982.  Google Scholar

[19]

M. A. MorónJ. J. Sánchez-Gabites and J. M. R. Sanjurjo, Topology and dynamics of unstable attractors, Fund. Math., 197 (2007), 239-252.  doi: 10.4064/fm197-0-11.  Google Scholar

[20]

D. Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc., 291 (1985), 1-41.  doi: 10.1090/S0002-9947-1985-0797044-3.  Google Scholar

[21]

J. J. Sánchez-Gabites, Dynamical systems and shapes, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. RACSAM, 102 (2008), 127-159.  doi: 10.1007/BF03191815.  Google Scholar

[22]

J. J. Sánchez-Gabites, Aplicaciones de Topología Geométrica y Algebraica al Estudio de Flujos Continuos en Variedades, Ph.D thesis, Universidad Complutense de Madrid, 2009. Google Scholar

[23]

J. J. Sánchez-Gabites, Unstable attractors in manifolds, Trans. Amer. Math. Soc., 362 (2010), 3563-3589.  doi: 10.1090/S0002-9947-10-05061-0.  Google Scholar

[24]

J. J. Sánchez-Gabites, An approach to the shape Conley index without index pairs, Rev. Mat. Complut., 24 (2011), 95-114.  doi: 10.1007/s13163-010-0031-x.  Google Scholar

[25]

J. M. R. Sanjurjo, On the structure of uniform attractors, J. Math. Anal. Appl., 192 (1995), 519-528.  doi: 10.1006/jmaa.1995.1186.  Google Scholar

[26]

J. M. R. Sanjurjo, Stability, attraction and shape: A topological study of flows, in Topological Methods in Nonlinear Analysis, volume 12 of Lect. Notes Nonlinear Anal., Juliusz Schauder Cent. Nonlinear Stud., Toruń, (2011), 93–122.  Google Scholar

[27]

E. H. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966.  Google Scholar

[28]

T. Ura, On the flow outside a closed invariant set; stability, relative stability and saddle sets, Contrib. Differential Equations, 3 (1963), 249-294.   Google Scholar

show all references

References:
[1]

K. Athanassopoulos, Explosions near isolated unstable attractors, Pacific J. Math., 210 (2003), 201-214.  doi: 10.2140/pjm.2003.210.201.  Google Scholar

[2]

K. Athanassopoulos, Remarks on the region of attraction of an isolated invariant set, Colloq. Math., 104 (2006), 157-167.  doi: 10.4064/cm104-2-1.  Google Scholar

[3]

H. Barge, Regular blocks and Conley index of isolated invariant continua in surfaces, Nonlinear Anal., 146 (2016), 100-119.  doi: 10.1016/j.na.2016.08.023.  Google Scholar

[4]

H. Barge and J. M. R. Sanjurjo, Unstable manifold, Conley index and fixed points of flows, J. Math. Anal. Appl., 420 (2014), 835-851.  doi: 10.1016/j.jmaa.2014.06.016.  Google Scholar

[5]

H. Barge and J. M. R. Sanjurjo, Bifurcations and attractor-repeller splittings of non-saddle sets, J. Dyn. Diff. Equat., 30 (2018), 257-272.  doi: 10.1007/s10884-017-9569-3.  Google Scholar

[6]

H. Barge and J. M. R. Sanjurjo, Dissonant points and the region of influence of non-saddle sets, J. Differential Equations, 268 (2020), 5329-5352.  doi: 10.1016/j.jde.2019.11.012.  Google Scholar

[7]

N. P. Bhatia, Attraction and nonsaddle sets in dynamical systems, J. Differential Equations, 8 (1970), 229-249.  doi: 10.1016/0022-0396(70)90003-3.  Google Scholar

[8]

N. P. Bhatia and G. P. Szegö, Stability Theory of Dynamical Systems, Classics in Mathematics, Springer-Verlag, Berlin, 2002.  Google Scholar

[9]

K. Borsuk, Theory of Shape, Monografie Matematyczne 59. Polish Scientific Publishers, Warsaw, 1975.  Google Scholar

[10]

C. Conley, Isolated Invariant Sets and the Morse Index, CBMS Regional Conference Series in Mathematics 38, American Mathematical Society, Providence, R.I., 1978.  Google Scholar

[11]

C. Conley and R. Easton, Isolated invariant sets and isolating blocks, Trans. Amer. Math. Soc., 158 (1971), 35-61.  doi: 10.1090/S0002-9947-1971-0279830-1.  Google Scholar

[12]

A. GiraldoM. A. MorónF. R. Ruiz del Portal and J. M. R. Sanjurjo, Some duality properties of nonsaddle sets, Topology Appl., 113 (2001), 51-59.  doi: 10.1016/S0166-8641(00)00017-1.  Google Scholar

[13]

A. Giraldo and J. M. R. Sanjurjo, Topological robustness of non-saddle sets, Topology Appl., 156 (2009), 1929-1936.  doi: 10.1016/j.topol.2009.03.020.  Google Scholar

[14] A. Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, 2002.   Google Scholar
[15] S. Hu, Theory of Retracts, Wayne State University Press, 1965.   Google Scholar
[16]

L. Kapitanski and I. Rodnianski, Shape and Morse theory of attractors, Comm. Pure Appl. Math., 53 (2000), 218-242.  doi: 10.1002/(SICI)1097-0312(200002)53:2<218::AID-CPA2>3.0.CO; 2-W.  Google Scholar

[17]

S. Mardešić, Equivalence of singular and Čech homology for ANR-s. {A}pplication to unicoherence, Fund. Math., 46 (1958), 29-45.  doi: 10.4064/fm-46-1-29-45.  Google Scholar

[18]

S. Mardešić and J. Segal, Shape Theory. The Inverse System Approach, North-Holland Mathematical Library, 26. North-Holland Publishing Co., 1982.  Google Scholar

[19]

M. A. MorónJ. J. Sánchez-Gabites and J. M. R. Sanjurjo, Topology and dynamics of unstable attractors, Fund. Math., 197 (2007), 239-252.  doi: 10.4064/fm197-0-11.  Google Scholar

[20]

D. Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc., 291 (1985), 1-41.  doi: 10.1090/S0002-9947-1985-0797044-3.  Google Scholar

[21]

J. J. Sánchez-Gabites, Dynamical systems and shapes, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. RACSAM, 102 (2008), 127-159.  doi: 10.1007/BF03191815.  Google Scholar

[22]

J. J. Sánchez-Gabites, Aplicaciones de Topología Geométrica y Algebraica al Estudio de Flujos Continuos en Variedades, Ph.D thesis, Universidad Complutense de Madrid, 2009. Google Scholar

[23]

J. J. Sánchez-Gabites, Unstable attractors in manifolds, Trans. Amer. Math. Soc., 362 (2010), 3563-3589.  doi: 10.1090/S0002-9947-10-05061-0.  Google Scholar

[24]

J. J. Sánchez-Gabites, An approach to the shape Conley index without index pairs, Rev. Mat. Complut., 24 (2011), 95-114.  doi: 10.1007/s13163-010-0031-x.  Google Scholar

[25]

J. M. R. Sanjurjo, On the structure of uniform attractors, J. Math. Anal. Appl., 192 (1995), 519-528.  doi: 10.1006/jmaa.1995.1186.  Google Scholar

[26]

J. M. R. Sanjurjo, Stability, attraction and shape: A topological study of flows, in Topological Methods in Nonlinear Analysis, volume 12 of Lect. Notes Nonlinear Anal., Juliusz Schauder Cent. Nonlinear Stud., Toruń, (2011), 93–122.  Google Scholar

[27]

E. H. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966.  Google Scholar

[28]

T. Ura, On the flow outside a closed invariant set; stability, relative stability and saddle sets, Contrib. Differential Equations, 3 (1963), 249-294.   Google Scholar

Figure 2.  Flow on a double torus having an isolated non-saddle set $ K' $ comprised of stationary points that is a sphere with the interiors of four closed topological disks removed. The region of influence of $ K' $ is the double torus with the fixed points $ p_1 $ and $ p_2 $ removed. $ \mathcal{I}(K')\setminus K' $ has two connected components $ C'_1 $ and $ C'_2 $ with local complexities $ 0 $ and $ 2 $ respectively
Figure 1.  Flow on a double torus which has an isolated non-saddle set $ K $ comprised of stationary points that is a sphere with the interiors of four disjoint closed topological disks removed. The region of influence of $ K $ is the whole double torus and $ \mathcal{I}(K)\setminus K $ has two components $ C_1 $ and $ C_2 $ with local complexity $ 1 $
Figure 3.  Model for a degenerate saddle fixed point
Figure 4.  Flow on $ S^1\times[0,1] $ which has $ S^1\times \{0\} $ as a repelling circle of fixed points, $ S^1\times\{1\} $ as an attracting circle of fixed points and the point $ \{z\}\times\{1/2\} $ as a degenerate saddle fixed point
Figure 5.  Flow defined on a sphere with the interior of four closed topological disks removed. This flow has a Morse decomposition $ \{M_1,M_2,M_3\} $ where $ M_1 $ is the attracting outer circle of fixed points, $ M_2 $ is the union of two topologically hyperbolic saddle fixed points and $ M_3 $ is the union of the three repelling inner circles of fixed points
Figure 6.  A sphere in $ \mathbb{R}^3 $ embedded in such a way that the height function with respect to some plane has five maxima at height $ c $, four saddle critical points at height $ b $ and one minimum at height $ a $
Figure 7.  An isolated non-saddle circle which continues to a family of saddle sets which are contractible
Figure 8.  Flow on a double torus having an isolated non-saddle set $ K'' $ whose region of influence has complexity zero but after an arbitrarily small perturbation becomes topologically equivalent to the flow depicted in Figure 2
[1]

Justin Holmer, Chang Liu. Blow-up for the 1D nonlinear Schrödinger equation with point nonlinearity II: Supercritical blow-up profiles. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020264

[2]

Christian Beck, Lukas Gonon, Martin Hutzenthaler, Arnulf Jentzen. On existence and uniqueness properties for solutions of stochastic fixed point equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020320

[3]

Huu-Quang Nguyen, Ya-Chi Chu, Ruey-Lin Sheu. On the convexity for the range set of two quadratic functions. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020169

[4]

Shasha Hu, Yihong Xu, Yuhan Zhang. Second-Order characterizations for set-valued equilibrium problems with variable ordering structures. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020164

[5]

Wenbin Li, Jianliang Qian. Simultaneously recovering both domain and varying density in inverse gravimetry by efficient level-set methods. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020073

[6]

Lingfeng Li, Shousheng Luo, Xue-Cheng Tai, Jiang Yang. A new variational approach based on level-set function for convex hull problem with outliers. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020070

[7]

Vieri Benci, Marco Cococcioni. The algorithmic numbers in non-archimedean numerical computing environments. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020449

[8]

Ying Lin, Qi Ye. Support vector machine classifiers by non-Euclidean margins. Mathematical Foundations of Computing, 2020, 3 (4) : 279-300. doi: 10.3934/mfc.2020018

[9]

Yangrong Li, Shuang Yang, Qiangheng Zhang. Odd random attractors for stochastic non-autonomous Kuramoto-Sivashinsky equations without dissipation. Electronic Research Archive, 2020, 28 (4) : 1529-1544. doi: 10.3934/era.2020080

[10]

Pengyu Chen. Non-autonomous stochastic evolution equations with nonlinear noise and nonlocal conditions governed by noncompact evolution families. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020383

[11]

Lin Shi, Xuemin Wang, Dingshi Li. Limiting behavior of non-autonomous stochastic reaction-diffusion equations with colored noise on unbounded thin domains. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5367-5386. doi: 10.3934/cpaa.2020242

[12]

Dan Zhu, Rosemary A. Renaut, Hongwei Li, Tianyou Liu. Fast non-convex low-rank matrix decomposition for separation of potential field data using minimal memory. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020076

[13]

Bernard Bonnard, Jérémy Rouot. Geometric optimal techniques to control the muscular force response to functional electrical stimulation using a non-isometric force-fatigue model. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020032

2019 Impact Factor: 1.338

Article outline

Figures and Tables

[Back to Top]